I need advice about taking Provigil

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

I need advice about taking Provigil

Postby jlgoldfarb » Tue Sep 28, 2004 4:33 am

I'm a 48 yr-old man, diagnosedwith RRMS for almost ten years. I've been on Copaxone for almost two and it seems to have stopped exacerbations - the last one I had was the month I started my injections.

My biggest problem is fatigue. It has gotten so severe in the past few months that I have been on the verge of depression. I work at home (I do graphics, technical wriiting, and other "internet-friendly" jobs) so I can, if I want, rest. But I am finding it harder to keep the frustration level down.

During my last neurologist visit he suggested Provigil and he gave me a ten-pill sample to try. I still could feel my exhaustion, but I was able to work full days and even do chores around the house, go out shopping, etc. I had a number of side effects - nervousness the first day, a significanl reduction of sex drive, slight headaches, loss of appetite (finally a side-effect that I didn't mind having - I've been trying to lose 10 kilos for a year). When I tried to talk to my neuro he passed a message back to me that I should skip a few days and try again - an answer to the question I didn't ask. I wanted to know if the side effects tended to go away.

I checked out a lot of nacolepsy sites and many people complained of the "stoopids" where Provigil makes them too dumb to know that it's not working the way it's supposed to. Of course, they are almost all on much higher doses (400 mg or so, compared to my 100) and their experience doesn't have too much relevance to MS.

Before I go forward and spend a huge amount of money for Provigil I need to talk to people who have some experience with the drug. I did experience more energy in the five days that I used it, but I need more information before making a decision. Anyone with experience or advice would receive my thanks.

Jimmy
User avatar
jlgoldfarb
Newbie
 
Posts: 3
Joined: Thu Sep 23, 2004 3:00 pm

Advertisement

Provigil

Postby joshremus » Tue Sep 28, 2004 8:10 am

I go from one pill twice a day down to none (in half-pill increments) when I don't feel I need it. When I first started it, I noticed some of the side effects you mentioned, but they went away within a few weeks (even the loss of appetite, unfortunately) - and they don't come back any more when I go off and come back on after a time.

So - for me, I don't see the side effects at all any more, even after stopping and starting. But it probably took a month or so.

Provigil is great for me - I feel like I have month-long attacks of fatigue rather than all the time, but I'm sure that's coming. But I shrugged off the side effects quickly.
User avatar
joshremus
Newbie
 
Posts: 4
Joined: Mon May 31, 2004 3:00 pm

Postby Niko » Tue Sep 28, 2004 9:21 am

Jimmy,

My neuro first put me onto Provigil for that nasty fatigue. By 4pm, I couldn't think straight, couldn't get anything done... so... on I went to Provigil. I felt good and had energy and could think.

For about three days. Then I was back to my original, tired-out state. So...

My neuro switched me to Amantadine. I take 300mg per day. I rarely get the nasty fatigue now. Sometimes I get a little slow but can recover and move on.

But, all the meds affect everyone differently. What one drug will work like a charm for one patient, won't for another. You just have to try it. Keep in close contact with your doctor about your progress. Keep a diary.

I wish you luck and hope that you can quiet the fatigue down.

Cheers,
Niko 8)
"Avoid making irrevocable decisions when tired or hungry." -- Robert Heinlein
User avatar
Niko
Family Elder
 
Posts: 102
Joined: Sun Jan 11, 2004 4:00 pm
Location: New York, USA

Postby jlgoldfarb » Tue Sep 28, 2004 10:21 am

Thanks for the answers. My main concern was that the side-effects wouldn't go away. I had never considered that I could just take Provigil when I needed it; I kind of thought you start and stay on for life. I certainly have some more background for my next conversation with my neuro.

Jimmy
User avatar
jlgoldfarb
Newbie
 
Posts: 3
Joined: Thu Sep 23, 2004 3:00 pm

Re: I need advice about taking Provigil

Postby HarryZ » Tue Sep 28, 2004 7:30 pm

Jimmy,

Be careful with Provigil. It is classified as a level 4 controlled drug which means it has the ability to become addictive. MS patients' reaction to Provigil is all over the map with some having minor side effects to others who go through hell with it.

If it continues to give you bad side-effects demand that your doc prescribe something else.

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2450
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada

Postby seelie » Mon Oct 04, 2004 3:20 pm

Hi Jimmy,

I got the same advice from my neuro as it sounds like Josh alluded to - Only take it when you need it... whatever that means. I had the nasti headaches... And have tried about everything they offer for fatigue.... each has some sort of side effect I have found (Too wimpy, Raised my blood pressure etc..) .

While I can't tell a whole lot of difference. My wife hates it when I take Provigil... and she can definately tell. I don't know if I'm being stoopid or not.

I describe taking Provigil as still going 55 mph but my engine is turning at 12.000 rpm.

I have yet to find anything that works better for me than coffee.... which is kind of the opposite... you get the headache if you stop :) Only side effect for me is frequent trips to the John....

So to be a true Geminii - I guess the answer is BOTH.... It can be something you take only when you need it AND for the rest of your life (if it's working for you)

Regards
=G
I'm learning to breathe under water. It's quite beautiful down here.

I used to think that if I tried, I would drown.
User avatar
seelie
Family Member
 
Posts: 36
Joined: Thu Jun 10, 2004 3:00 pm
Location: McLeansville NC

Postby Shayk » Mon Oct 04, 2004 7:22 pm

Jimmy

You may also want to check out acetyl l carnitine (ALCAR) if you haven't already tried it.

Here's the link to the news article and there's more info on it in general in the diet thread. In the US it's over the counter (health food stores, etc.)

http://www.thisisms.com/modules.php?nam ... =0&thold=0

Take care

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Waiting for the prescription

Postby jlgoldfarb » Mon Oct 04, 2004 10:12 pm

Thanks for the answers. In the meantime my ten-pill sample has run out and I have run down. Its holiday time here in Israel so my request to my neuro to get a prescription is on his desk and probably won't be dealt with until next week.

I got out the Amantadine that I was given a few years ago (and which did absolutely nothing) and took it yesterday and again this morning (it's 6:30 am). This time it seems to have some effect - we had guests over last night and I actually spoke and helped clean up afterwards, instead of "not being there" as my wife describes my typical fatigued behavior. I never used to be the life of the party, but still...

I'm not certain how to handle the advice "take it only when you need it" since that requires knowing how I will feel in two or three hours if I don't take it, a feat of prophecy that I lack. I'm always exhausted in the morning and only pick up steam about an hour later; how long that steam is going to last is always the big question. Coffee only gives me a lift if I have a single cup after abstaining for at least a month or so (not a very good stimulant for everyday use, in other words). I am off coffee in any event - an unreliable drug with undesirable side effects (but what a great taste!).

From my short experience with Provigil I would say that it masks the fatigue and lets me choose to do something active rather than stare into space or take a nap. What I noticed especially was that I dealt better with frustration - sure I was frustrated, but I had enough energy to get through it and do something about it. I can't yet characterize Amantadine. What I want, of course, is a return to prehistory (life before MS) and the rush of the first two days on Provigil gave me the sense that I had my life back. The last few months, in particular, and in retrospect, have been pretty terrible: loss of a zest for life, a desire to change professions and the reality check that not much is open for me, sinking into a kind of helplessness that there wasn't much I could do about it. I don't want to delude myself that a little white pill will solve my problems, but hope that it will is providing not a little of my energy. (I may as well take advantage of the placebo effect.) I'm just concerned about those "rare" side effects that I've heard about - loss of sex drive, personality changes. They're not rare for those who experience them. This is the only place where I've gotten any real insight into what to expect. Odd that Cephalon doesn't sponsor a users forum, isn't it? Or maybe it isn't odd.

I suppose I should be heartened to have learned that Provigil is "abused" by people who need to stay up for long hours - students and truck drivers and the like. If it were really dangerous someone would already have set up a Provigil Addicts Foundation.

Thanks again for all your help.

Jimmy
User avatar
jlgoldfarb
Newbie
 
Posts: 3
Joined: Thu Sep 23, 2004 3:00 pm


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: want2bike